Ondansetron Linked to Arrhythmias, FDA Warns

Disclosures

September 15, 2011

September 15, 2011 — Clinicians should avoid using the antinausea drug ondansetron (Zofran, GlaxoSmithKline) in patients with congenital long QT syndrome because they run a particular risk for an abnormal and potentially fatal heart rhythm called torsades de pointes, the US Food and Drug Administration (FDA) announced today.

The agency is revising the drug's label to feature this warning. The label also will include recommendations for electrocardiogram monitoring for patients with electrolyte abnormalities, congestive heart failure, and bradyarrhythmias, and for the use of the drug with patients taking other medications that can trigger QT prolongations.

Ondansetron, a 5-HT3 receptor antagonist, is prescribed to prevent nausea and vomiting caused by cancer chemotherapy, radiation therapy, and surgery.

Today's announcement comes in the wake of an ongoing safety review of the drug. The FDA is requiring GlaxoSmithKline to conduct a QT study to determine the degree to which ondansetron may prolong the QT interval.

More information about today's FDA announcement is available on the agency's Web site.

To report adverse events related to ondansetron, contact MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at http://www.fda.gov/medwatch or by mail to MedWatch, FDA, 5600 Fishers Lane, Rockville, Maryland 20852-9787.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....